Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 8, NWS Duluth, MN

August 16, 2014Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 16, 2014, 1:54 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 16, 2014, 1:54 PM CDT (18:54 UTC)
Expired
Aug 16, 2014, 8:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

855 
WHUS43 KDLH 161854
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
154 PM CDT SAT AUG 16 2014

MNZ037-WIZ001-170100-
/O.NEW.KDLH.BH.S.0008.140816T1854Z-140817T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
154 PM CDT SAT AUG 16 2014

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
UNTIL 8 PM CDT THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
423 
WHUS43 KDLH 170313
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
828 PM CDT SAT AUG 16 2014

MNZ037-170230-
/O.EXP.KDLH.BH.S.0008.000000T0000Z-140817T0100Z/
CARLTON/SOUTHERN ST. LOUIS-
INCLUDING THE BEACHES OF...DULUTH
828 PM CDT SAT AUG 16 2014

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE BEACH HAZARDS STATEMENT HAS EXPIRED FOR THIS EVENING.
NORTHEAST WINDS ARE EXPECTED AGAIN ON SUNDAY ALONG WITH WAVES OF 2
TO 4 FEET. A NEW BEACH HAZARDS STATEMENT MAY BE NEEDED AGAIN.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 16, 12:51 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 16, 12:51 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1251 PM CDT SAT AUG 16 2014

.UPDATE...
ISSUED AT 1251 PM CDT SAT AUG 16 2014

LINE OF SHOWERS FROM NORTHERN CASS COUNTY INTO PINE COUNTY...WHILE
ANOTHER LINE FROM NE CARLTON COUNTY INTO PRICE COUNTY. THIS IS IN
AN AREA OF LOW LEVEL CONVERGENCE NEAR THE QUASI-STATIONARY FRONTAL
BOUNDARY OVER THE SAME AREA. THIS ACTIVITY IS ALSO AIDED BY
INCREASING LOW LEVEL CAPE. MADE ADJUSTMENTS FOR THIS TREND.

UPDATE
UPDATE ISSUED AT 923 AM CDT SAT AUG 16 2014

DENSE FOG HAS ERODED AND HAVE DROPPED THE ADVISORY. CHANNELED
AREA OF VORTICITY AND LOW LEVEL CONVERGENCE IN THE VCNTY OF SFC
FRONT RESPONSIBLE FOR SHOWER ACTIVITY THIS MORNING. EXPECT THIS
ACTIVITY TO MOVE SWD THROUGH THE DAY. FORECAST IS ON TRACK.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 345 AM CDT SAT AUG 16 2014

AT 330 AM...SPOTTY SHOWERS WERE ALL THAT LINGERED FROM THE EARLIER
CONVECTION THAT DROPPED ACROSS FAR NORTHERN MINNESOTA. THE AREA OF
SHOWERS AT 330 AM WAS LOCATED FROM NEAR WASKISH...TO THE IRON
RANGE AND INTO THE BAYFIELD PENINSULA. IT WAS A HUMID NIGHT WITH
DEWPOINTS IN THE 60S ACROSS MUCH OF THE REGION THIS EARLY MORNING.

THE FOCUS FOR TODAY WILL BE THE THREAT OF SHOWERS AND
THUNDERSTORMS...AS A COLD FRONT DROPS SOUTH AND SOUTHWEST OUT OF
SOUTHERN CANADA. THE FRONT WILL CONTINUE TO BE THE FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS AS THE DAY WEARS ON. WILL ONLY
CARRY CHC/SCT POPS AT BEST FOR TODAY INTO THIS EVENING...AND
GRADUALLY DECREASE POPS FROM NORTH TO SOUTH THROUGHOUT THE DAY.
RELATIVELY WEAK FORCING AND INSTABILITY SHOULD LIMIT THE STRENGTH
OF ANY THUNDERSTORM ACTIVITY TODAY AND THIS EVENING. WINDS WILL
GRADUALLY SWITCH TO AN EASTERLY DIRECTION AS THE DAY WEARS
ON...BRINGING A BIT COOLER AIR NEAR THE SHORES OF LAKE SUPERIOR
AND A FAIR AMOUNT INLAND AS WELL.

TONIGHT SHOULD BECOME QUIET ACROSS THE REGION...AS HIGH PRESSURE
PUSHES ACROSS THE WESTERN GREAT LAKES FROM ONTARIO. SCATTERED
SHOWERS AND STORMS WILL LIKELY REMAIN POISED JUST TO THE WEST OF
THE CWA TONIGHT AND SUNDAY. THE 06Z RUN OF THE NAM ACTUALLY BRINGS
QPF BACK INTO THE WESTERN PORTIONS OF THE CWA ON SUNDAY...BUT THE
00Z RUN DID NOT BRING QPF BACK INTO THE CWA YET...AND THE ECMWF
KEEPS IT DRY IN THE CWA AS WELL. SO FOR NOW WILL MAINTAIN A DRY
FORECAST FOR SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 345 AM CDT SAT AUG 16 2014

AN UPPER LEVEL TROUGH WILL AFFECT THE FORECAST REGION THROUGH
WEDNESDAY AS IT MOVES SLOWLY.  A SURFACE OW PRESSURE TROUGH WILL
ALSO SLOWLY MOVE THROUGH THE FORECAST AREA SUNDAY NIGHT THROUGH
TUESDAY MORNING.  PRECIPITATION WILL START TO AFFECT THE WESTERN
PORTION OF THE AREA LATE SUNDAY NIGHT AND OVERSPREAD THE WHOLE AREA
BY LATE MONDAY AFTERNOON AND EVENING.  SINCE THE TROUGH IS SLOW
MOVING...THERE COULD BE QPF AMOUNTS OF 0.50 TO 1.00 INCHES IN SOME
AREAS IN THE HEAVIER RAINFALLS. DUE TO THE SLOW MOVEMENT...THE
THROUGH FOR MORE PRECIPITATION WILL CONTINUE INTO TUESDAY NIGHT
BEFORE HIGH PRESSURE BUILDS INTO THE REGION FOR WEDNESDAY.  MODELS
ARE NOT CONSISTENT BEGINNING WEDNESDAY NIGHT INTO THE WEEKEND WITH
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE PERIOD.  ON
SATURDAY...THE ECMWF INDICATES A SLOW MOVING SURFACE LOW AFFECTING
THE REGION LATE SATURDAY INTO SUNDAY WITH A GOOD POSSIBILITY FOR
MORE PRECIPITATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT1235 PM CDT SAT AUG 16 2014

FRONTAL BDRY HAS SLIPPED INTO SRN CWA AT MIDDAY WITH INSTABILITY
INCREASING FROM KBRD TO KHYR. WILL CONTINUE MENTION OF POSSIBLE
TRW AT THESE TWO SITES BASED ON INCREASING 88D REFLECTIVITY AND
LATEST SPC MESOANALYSIS. NORTHERN TERMINALS UNDER POST FRONTAL
CLOUD REGIME. A TREND TOWARDS DEEP LAYER DRYING HAS COMMENCED AND
CEILINGS SHOULD LIFT THROUGH THE AFTERNOON. ONE CAVEAT IS AT KDLH
WHERE LOW LVL WINDS HAVE ALREADY VEERED INTO EAST. FCST BDRY LYR WINDS
TURN SOUTHEAST AT KDLH WHICH MAY TEND TO HOLD ONTO CLOUD
DEVELOPMENT LONGER. WILL HOLD MVFR AT KDLH THROUGH MOST OF TH AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  51  67  51 /  30  10  10  10
INL  73  47  74  49 /  10   0  10  20
BRD  80  57  74  57 /  50  20  10  20
HYR  77  51  75  48 /  30  10  10  10
ASX  73  53  68  52 /  40   0  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

UPDATE...GSF
SHORT TERM...DAP
LONG TERM...STEWART
AVIATION...CANNON
Hazardous weather outlook, Aug 16, 10:54 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1054 AM CDT SAT AUG 16 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1054 AM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND TODAY INTO
THIS EVENING. THE BEST CHANCE WILL BE SOUTH OF HIGHWAY 210 IN
MINNESOTA AND HIGHWAY 2 IN WISCONSIN.

THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE LAKE SUPERIOR
BEACHES IN DULUTH AND SUPERIOR TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
FRIDAY BUT THE BEST CHANCE WILL BE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-171030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1054 AM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY THROUGH
FRIDAY BUT THE BEST CHANCE WILL BE MONDAY THROUGH TUESDAY.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 9:04 PM CDTSpecial Weather StatementDLH56 min
Aug 15, 9:56 PM CDTSpecial Weather StatementDLH64 min
Aug 15, 10:52 PM CDTSpecial Weather StatementDLHCook23 min
Aug 15, 11:19 PM CDTSpecial Weather StatementDLHCook, Lake26 min
Aug 15, 11:52 PM CDTSpecial Weather StatementDLHLake, Saint Louis38 min
Aug 16, 12:33 AM CDTSpecial Weather StatementDLHLake42 min
Aug 16, 6:09 AM CDTDense Fog AdvisoryDLHAitkin, Cass, Crow Wing, Pine3 hr

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.